Some antibiotics can cause problems with the heart. These include fluoroquinolones, which can cause various issues with the aorta. Macrolides, a different group of antibiotics, can cause permanent changes to the heart’s rhythm.
Antibiotics are among the
The article will explain which antibiotics can cause heart problems. It will then look at whether chest pain is a side effect of antibiotic usage and whether it is safe for people with heart problems to take antibiotics.
Antibiotics are medications that treat bacterial infections. There is evidence that several antibiotics can cause adverse effects on the heart, although researchers are unsure why these effects occur.
An aortic dissection is a rare but serious condition. The aorta is a major blood vessel that carries blood from the heart to much of the body. These ruptures and tears can cause dangerous bleeding. In some cases, this bleeding can be fatal.
Fluoroquinolones include the following medications:
- levofloxacin (Levaquin)
- ciprofloxacin (Cipro)
- moxifloxacin (Avelox)
- gemifloxacin (Factive)
- delafloxacin (Baxdela)
The FDA suggests that healthcare professionals prescribe other types of antibiotics to those with an increased risk of developing aortic dissections.
Those with an increased risk include members of the following groups:
- people who have had blockages or aneurysms in blood vessels
- people with high blood pressure
- older adults
The mitral and aortic valves are structures that control the flow of blood around the heart and toward the aorta. Regurgitation occurs when these valves do not close properly, causing some blood to flow backward.
These macrolides include:
- erythromycin (Ery-tab, Eryped 200, Eryped 400, E.E.S.)
- clarithromycin (Biaxin)
- azithromycin (Zithromax)
In the case of azithromycin, these changes to heart rhythm can be fatal.
Anyone with a heart condition should speak with their doctor about starting antibiotics.
Although it is safe for a person with a heart condition to take antibiotics, some antibiotics may be unsuitable.
Before prescribing antibiotics, a doctor will check which medications a person is taking to ensure that there are no severe drug interactions.
There is no evidence that chest pain or discomfort is a common side effect of taking antibiotics. However, if antibiotics cause heart problems, a person may experience chest pain or discomfort.
It is important to note that a person may also experience chest pain due to the underlying condition that antibiotics are treating. For example, a person may take antibiotics to treat pneumonia, which
People experiencing chest pain or discomfort need to seek immediate medical attention. A
These are life threatening conditions that require immediate medical attention.
If an individual is worried that their antibiotic usage may be causing side effects, they can discuss this with their doctor.
When taking fluoroquinolones
People taking fluoroquinolone antibiotics should stop taking the medication immediately and contact a doctor if they experience:
In rare cases, a person may experience a severe allergic reaction to antibiotics. This is called anaphylaxis. People should seek emergency medical help if they experience:
Antibiotics are an important class of drugs that can treat bacterial infections. Like any medication, antibiotics can cause side effects. Although these effects are typically mild, there is some evidence that antibiotics can cause heart problems.
Only certain types of antibiotics have this effect. For instance, fluoroquinolones can increase the occurrence of ruptures and tears in the aorta. They can also lead to mitral and aortic regurgitation. Fluoroquinolones include drugs such as levofloxacin, ciprofloxacin, and moxifloxacin.
Macrolides such as erythromycin, clarithromycin, and azithromycin can also lead to heart problems, such as permanent irregular heart rhythms. In some cases, these can be fatal.
If a person has an increased risk of experiencing cardiac events, alternative types of antibiotics to the above are available. People can speak with their doctor about the kinds of antibiotics that are suitable for them.